MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C0630-A
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/19/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00336.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using a pod, ruby coils, a pod packing coil (pod pc) and a non-penumbra microcatheter.It was noted that the patient anatomy was tortuous.During the procedure, the physician successfully implanted a pod coil in the target vessel using the microcatheter.While advancing a ruby coil through the microcatheter, the ruby coil unintentionally detached inside the microcatheter.Therefore, the microcatheter containing the detached ruby coil was removed and the ruby coil was flushed out.The physician then implanted a new ruby coil in the target vessel using the microcatheter.Next, while inserting a pod pc into the hub of the microcatheter, the pod pc unintentionally detached in the hub of the microcatheter; therefore, the microcatheter containing the detached pod pc was removed and the pod pc was flushed out.The procedure was completed using two non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the ruby coil stretch resistance wire (sr wire) was fractured and the proximal constraint sphere was detached from the embolization coil.The embolization coil had offset coil winds.Conclusions: evaluation of the returned ruby coil revealed that the embolization coil was detached from the pusher assembly due to the sr wire fracture.If the ruby coil is forcefully retracted against resistance, damage such as a sr wire fracture may occur, and embolization coil will detach from the pusher assembly.No other devices associated with the complaint was returned for evaluation; therefore, the root cause of the resistance was unable to be determined.Further evaluation of the device revealed offset coil winds on the embolization coil.These offset coil winds were likely incidental to the complaint and could have occurred during packaging for return to penumbra.Evaluation of the returned pod pc confirmed that the embolization coil was detached from the pusher assembly and revealed that the sr wire was fractured, and embolization coil was unraveled.If the device is forcefully retracted against resistance, damages such as these may occur.No other devices associated with the complaint was returned for evaluation; therefore, the root cause of the complaint was unable to be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-00336.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9825900
Report Number3005168196-2020-00335
Device Sequence Number1827961
Product Code HCG
UDI-Device Identifier00814548012940
UDI-Public00814548012940
Combination Product (Y/N)Y
Initial Reporter CountryGT
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/20/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C0630-A
Device Catalogue NumberRBY2C0630
Device Lot NumberF91697
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/07/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/20/2020
Supplement Date Received by Manufacturer05/27/2020
Initial Report FDA Received Date03/12/2020
Supplement Report FDA Received Date06/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Date Report Sent to FDA01/01/2005